Alert archive / Louisiana / Tornado Warnings in 2009

Tornado Warning 1, NWS Shreveport, LA

January 3, 2009Grant Parish, Winn Parish, Louisiana

NWS Shreveport, LA issued this tornado warning at Jan 3, 2009, 3:54 PM CST for Grant Parish, Winn Parish, Louisiana. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 3, 2009, 3:54 PM CST (21:54 UTC)
Expired
Jan 3, 2009, 4:30 PM CST
In force
36 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Grant Parish, LA, Winn Parish, LA

What was reported inside it

TimeReportWhereRemark
Jan 3, 4:20 PM CSTFUNNEL CLOUDGeorgetown, LAFUNNEL CLOUD WITNESSED MOVING NORTHEAST BY SEVERAL MEMBERS OF THE GEORGETOWN COMMUNITY.
Jan 3, 4:20 PM CSTHAIL 1.75Georgetown, LA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2009-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2009-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 302 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1311 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
302 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSHV 032154
TORSHV
LAC043-127-032230-
/O.NEW.KSHV.TO.W.0001.090103T2154Z-090103T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
354 PM CST SAT JAN 3 2009

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN GRANT PARISH IN NORTH CENTRAL LOUISIANA...
  SOUTHEASTERN WINN PARISH IN NORTH CENTRAL LOUISIANA...

* UNTIL 430 PM CST

* AT 350 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR WILLIANA...
  OR ABOUT 17 MILES SOUTH OF WINNFIELD...MOVING NORTHEAST AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  PACKTON BY 410 PM CST...
  ZION AND 8 MILES NORTHWEST OF SELMA BY 415 PM CST...
  ZION...JORDON HILL AND 7 MILES NORTHWEST OF GEORGETOWN BY 420 PM
  CST...
  6 MILES NORTHWEST OF ROCHELLE BY 425 PM CST...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3181 9236 3179 9236 3178 9234 3176 9234
      3171 9238 3170 9236 3154 9252 3168 9277
      3196 9258 3185 9233 3182 9233
TIME...MOT...LOC 2154Z 221DEG 22KT 3170 9259

$$

18
1 follow-up statement
000 
WWUS54 KSHV 032209
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
409 PM CST SAT JAN 3 2009

LAC043-127-032230-
/O.CON.KSHV.TO.W.0001.000000T0000Z-090103T2230Z/
WINN LA-GRANT LA-
409 PM CST SAT JAN 3 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CST FOR NORTH
CENTRAL GRANT AND SOUTHEASTERN WINN PARISHES...

AT 404 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR PACKTON...OR ABOUT
13 MILES SOUTHEAST OF WINNFIELD...MOVING NORTHEAST AT 25 MPH.

THE TORNADO WILL BE NEAR...
  ZION AND 8 MILES NORTHWEST OF SELMA BY 415 PM CST...
  JORDON HILL AND 7 MILES NORTHWEST OF GEORGETOWN BY 420 PM CST...
  6 MILES NORTHWEST OF ROCHELLE BY 425 PM CST...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 3182 9233 3181 9236 3179 9236 3177 9235
      3171 9238 3170 9236 3165 9246 3176 9267
      3196 9258 3185 9233
TIME...MOT...LOC 2209Z 221DEG 22KT 3177 9252

$$

18

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jan 3, 10:46 AM CST, 5 hours 8 minutes earlier.

Area forecast discussion, Jan 3, 10:46 AM CST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1046 AM CST SAT JAN 3 2009

.DISCUSSION...
MID MORNING WATER VAPOR IMAGERY INDICATES A STRONG SHORTWAVE TROUGH
CENTERED ALONG THE SABINE RIVER BORDERING TX AND LA...RAPIDLY
TRAVERSING ENE INTO WCNTRL LA. MOSAIC RADAR IMAGERY INDICATES
SCATTERED/NUMEROUS CONVECTION OVER CNTRL/SRN LA THIS MORNING...ALONG
BROADLY DIFFLUENT LEFT EXIT REGION OF THE UPPER JET ALONG THE COAST.
SHORT TERM PROGS INDICATING THE DEEP FORCING QUICKLY SPREADING E
ACROSS THE LOWER MS VALLEY THIS AFTERNOON...TAKING THE BEST CHANCES
FOR SVR WITH IT. HOWEVER...GIVEN MODEST SFC BASED INSTABILITY/WEAK
INHIBITION OVER THE ERN SECTIONS OF NCNTRL LA...STEEP MID LEVEL LAPSE
RATES AND A 500 MB TEMP OF -17C ASSOCIATED WITH THE TROUGH...CAN/T
RULE OUT ISOLATED SVR CONVECTION AFFECTING AREAS MAINLY SE OF A
COLUMBIA...TO WINNFIELD/COLFAX LINE THROUGH MID AFTERNOON...WITH THE
MAIN THREATS BEING LARGE HAIL/DAMAGING WINDS. HAVE DROPPED MENTION OF
SVR ELSEWHERE...AND ALSO ADJUSTED POPS BASED ON LATEST RADAR
TRENDS...WITH DRIER/MORE SUBSIDENT AIR SPREADING E ACROSS E TX DURING
THE AFTERNOON. ALSO ADJUSTED MAX TEMPS SLIGHTLY THIS
AFTERNOON...MAINLY TO ACCT FOR MORE WARMING ACROSS E TX AS THE CLOUD
CONTINUE TO THIN OUT. WINDS ACROSS E TX/SE OK ARE NEARING LAKE WIND
ADV CRITERIA ATTM...THUS WILL MAINTAIN THIS ADV THROUGH 00Z.

UPDATED ZONES HAVE BEEN ISSUED...NPW AND THE GRIDS WILL BE AVAILABLE
SHORTLY.

15

&&

.AVIATION...
CONVECTIVE DEVELOPMENT EXPECTED TO CONTINUE THROUGH 04/00Z...
ASSOCIATED WITH AN EJECTING SHORTWAVE TROUGH. AREA WITH GREATEST
RISK OF STRONG THUNDERSTORMS LOOKS TO BE SOUTH AND EAST OF A MLU-LFK
LINE. CIGS AND VSBYS WILL BE LOWER IN VICINITY OF ANY CONVECTION...
WHICH WILL RESULT IN LOCALIZED FLIGHT CATEGORY OF IFR.

OUTSIDE OF CONVECTIVE AREAS...MOSTLY MVFR CIGS CONTINUING THIS
AFTERNOON AND TONIGHT. SOME PATCHY FOG AFTER 04/06Z...WITH VSBYS
3-5 MILES. A COLD FRONT WILL BEGIN TO CROSS AREA AFTER 04/06Z...WITH
CIGS AND VSBYS IMPROVING TO VFR WITHIN 3 HOURS AFTER FROPA. FRONT
WILL REACH A MLU-LFK LINE BY 04/16Z. /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  55  59  39  44 /  40  20  10  10  60
MLU  73  57  61  37  45 /  60  30  20  10  50
DEQ  77  46  49  33  46 /  20   0  10   0  40
TXK  76  48  51  35  43 /  20   0  10   0  50
ELD  73  51  55  36  43 /  40  20  10   0  50
TYR  78  47  50  40  47 /  20   0  10  30  60
GGG  76  49  53  38  46 /  30   0  10  20  60
LFK  78  56  61  42  46 /  40  20  10  20  60

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: ARZ050-051-059.

LA...NONE.
OK...LAKE WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: OKZ077.

TX...LAKE WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: TXZ096-097-108>112-124>126-136>138-149>151.

&&

15/14
Hazardous weather outlook, Jan 3, 12:00 PM CST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST SAT JAN 3 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-041200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CST SAT JAN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...
SOUTHWEST ARKANSAS...NORTHEAST TEXAS AND FOR NORTHWEST AND NORTH
CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE SOUTHEASTERN
SECTIONS OF NORTHCENTRAL LOUISIANA THIS AFTERNOON...AS A STRONG
UPPER LEVEL DISTURBANCE CONTINUES TO QUICKLY TRAVERSE EAST ACROSS
THE LOWER MISSISSIPPI VALLEY. ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE THROUGH MID AFTERNOON...MAINLY SOUTH OF A CLARKS
LOUISIANA...TO DRY PRONG LINE. LARGE HAIL AND DAMAGING WINDS WILL
BE THE PRIMARY THREATS...ALTHOUGH THE SEVERE WEATHER THREAT WILL
QUICKLY SHIFT EAST INTO PORTIONS OF NORTHEAST LOUISIANA THROUGH THE
MID AND LATE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
AREAS OF RAIN WILL INCREASE ACROSS MUCH OF THE FOUR STATE REGION
MONDAY MORNING...AS A SERIES OF UPPER LEVEL DISTURBANCES TRAVERSE
THE SOUTHERN PLAINS AND LOWER MISSISSIPPI VALLEY. RAINFALL AMOUNTS
COULD NEAR AN INCH OR MORE WITH THIS SYSTEM...BEFORE IT EXITS THE
AREA TUESDAY. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT OFFICIALS...MAY BE NEEDED THROUGH MID AFTERNOON
OVER THE SOUTHEAST SECTIONS OF NORTHCENTRAL LOUISIANA.

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 3:11 PM CSTSevere Thunderstorm WarningSHVCaldwell, LaSalle, Winn49 min
Jan 3, 3:28 PM CSTSevere Thunderstorm WarningSHVGrant, LaSalle50 min
Jan 3, 3:51 PM CSTSevere Thunderstorm WarningSHVCaldwell, Grant, Jackson, LaSalle, Winn54 min
Jan 3, 4:28 PM CSTTornado WarningSHVGrant, LaSalle, Winn32 min
Jan 3, 5:00 PM CSTSevere Thunderstorm WarningSHVLaSalle55 min

Nearby

Tornado Warnings in Louisiana, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.